Editorials

Amiodarone pulmonary toxicity

BMJ 1997; 314 doi: https://doi.org/10.1136/bmj.314.7081.619 (Published 01 March 1997) Cite this as: BMJ 1997;314:619

Dose and duration of treatment are not the only determinants of toxicity

  1. Gillian A J Jessurun, University cardiologista,
  2. Harry J G M Crijns, University cardiologista
  1. aUniversity Hospital Groningen, Department of Cardiology, Thoraxcenter Hanzeplein 1, 9700 RB Groningen, Netherlands

    Amiodarone is an effective antiarrhythmic drug that was originally developed as an antianginal agent because of its vasodilator actions. Nowadays it is mostly used to treat patients with severe cardiomyopathy or coronary artery disease complicated by disturbances in the supraventricular or ventricular rhythm.1 2 The therapeutic value of amiodarone is undisputed, but some doctors are reluctant to prescribe it because of its many side effects. These include impairment of liver and thyroid function and, rarely, damage to the lungs.3 To avoid these hazardous adverse effects the recommended maintenance dose of amiodarone has recently been reduced to 200 mg a day.4

    The clinical features of amiodarone pulmonary toxicity may not be recognised immediately, and even when suspected the diagnosis is often difficult to establish in patients with cardiomyopathy or serious coronary artery disease who present with non-specific symptoms and findings. The differential diagnosis may include cardiac failure, pneumonia, and pulmonary embolism. Suspicion should be heightened in patients whose daily dose of amiodarone has been more than 400 mg for more than two months or in whom a low dose has been given for more than two years.5 However, we would stress that “amiodarone lung” may also appear during treatment at a low dose and for a short duration. This is most likely in patients at high risk because they are over 70 years old and have reduced functional capacity in several organs or a pre-existing lung disorder.

    Amiodarone pulmonary toxicity, first described by Rotmensch in 1980, was initially thought to develop in 5-10% of patients and sometimes to be fatal.6 More recent studies of the drug in patients with heart failure and patients recovering from myocardial infarction have found no pulmonary toxicity.2 The explanation seems to be that pulmonary toxicity from the drug is multifactorial.7

    Amiodarone and its metabolites can damage lung tissue indirectly by immunological reactions or directly by a cytotoxic process. In patients with undoubted amiodarone pulmonary toxicity cytotoxic T cells have been found in the bronchoalveolar lavage fluid, often in combination with polymorphonuclear cells. Amiodarone influences the production of toxic oxygen radicals and may induce the accumulation of phospholipids in the tissues with a direct cytotoxic effect on the alveolar-capillary membrane in the lung. Though the risk of developing side effects rises with the plasma concentration of amiodarone,8 there is no concentration at which it is inevitable. The risk of amiodarone pulmonary toxicity correlates better with the total cumulative dose9 than with the daily dose and plasma concentrations.3

    Patients who have developed amiodarone lung usually present with non-specific symptoms such as cough, dyspnoea, fever, and loss of weight. These symptoms may be mistaken for, or obscured by, symptoms of overt cardiac failure in a patient who is critically ill. The features of amiodarone pulmonary toxicity may emerge only after the underlying cardiac or pulmonary disease has been treated,10 and this delay may increase the risk of a fatal course. The clinical diagnosis may be supported by radiological signs (hyperinflation or a ground glass or reticular pattern), by lung function tests (showing an obstructive pattern but sometimes a mixed or restrictive picture), and by histological findings. Bronchoalveolar lavage and lung biopsy will rule out malignancy or infection. There is, however, usually an increase in the number of lymphocytes, polymorphonuclear cells, and “foamy” macrophages. The presence of lamellar inclusion bodies is a specific histopathological finding associated with the cytotoxicity of amiodarone.

    The differential diagnosis of amiodarone pulmonary toxicity includes several other infiltrative pulmonary disorders. These include bronchiolitis obliterans, bronchiolitis obliterans organising pneumonia, chronic eosinophilic pneumonia, and interstitial pneumonitis. Bronchiolitis obliterans organising pneumonia–a pathological entity characterised by destruction of the small airways by non-specific inflammation–is sometimes associated with amiodarone treatment. It runs a more benign course and has a better therapeutic response to corticosteroids than the other infiltrative pulmonary diseases.11 12

    We have already mentioned the complex relation between dose of amiodarone and toxicity. Doctors often assume that pulmonary toxicity occurs only when high doses of amiodarone are used for a long time, but in practice a low maintenance dose (<300 mg) of amiodarone may also be toxic.13 The picture is complicated further by reports of an early incidence of amiodarone pulmonary toxicity in the first 12 months after the start of treatment even at a low dose.5 The increased risk in elderly patients with damaged lungs6 may be partly explained by a reduced volume of functioning lung tissue being exposed to a higher than predicted tissue concentration of the drug.14

    Once amiodarone pulmonary toxicity has been detected several options are available. Firstly, treatment may be stopped–with the risk of a recurrence of life threatening arrhythmia. This risk can be reduced by substituting another suitable antiarrhythmic drug. Secondly, amiodarone may be withheld for several days and the dose then reduced to the lowest effective level. The third choice is to consider non-pharmacological (and expensive) treatments such as radiofrequency ablation of the causative re-entry mechanism or implantation of an automatic cardioverter defibrillator.

    Even when amiodarone is discontinued the toxic effect may persist because of the long half life (up to 45 days). The value of treatment with corticosteroids is uncertain, with the exception that early treatment of bronchiolitis obliterans organising pneumonia with steroids is effective in more than 60% of subacute episodes. In general, at least six months of maintenance treatment is recommended because of the chance of relapse.

    In conclusion, amiodarone pulmonary toxicity is a potentially fatal and complex disease that may easily be masked by pre-existing cardiopulmonary disorders. On the other hand the very presence of underlying lung disease may enhance the pulmonary toxicity of amiodarone even at low doses. The cumulative influence of other risk factors such as impairment of liver or renal function must be evaluated for each patient. Clinicians should be alert to the possibility of amiodarone pulmonary toxicity regardless of the dose and duration of treatment, especially in elderly patients with damaged lungs. Early diagnosis is crucial since the pulmonary toxicity is reversible, especially when it takes the forms of bronchiolitis obliterans and bronchiolitis obliterans organising pneumonia.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    5. 5.
    6. 6.
    7. 7.
    8. 8.
    9. 9.
    10. 10.
    11. 11.
    12. 12.
    13. 13.
    14. 14.
    View Abstract

    Log in

    Log in through your institution

    Subscribe

    * For online subscription